Carl, your symptoms are absolutely classic of a UC flare. UC can be and for a lot of us is accompanied by severe joint pain. If you were on Prednisone and tapered off, that also could have caused your initial pain. Are you being followed regularly by a gastroenterologist?
Please be aware that ulcerative proctitis, which is what you have been diagnosed with, can become pancolitis in some people. Opiate use will mask the diarrhea, and can be dangerous because it can lead to bowel perforation in some cases. I'm so glad you didn't have any serious problems while on it.
If you're interested in learning more, I'd invite you to visit the resources on the Ulcerative Colitis forum here.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.